Limits...
Mesenteric infarction due to iatrogenic polycythemia.

Skoog K, Carmelle-Elie M, Ferguson K - World J Emerg Med (2013)

Bottom Line: Procrit use and chemotherapy were not restarted.He was transferred to a subacute nursing facility for further treatment.Procrit and other erythropoiesis stimulating drugs can cause significant morbidity and mortality with an increased risk of cardiovascular events, gastrointestinal bleeding, thromboembolism and stroke.

View Article: PubMed Central - PubMed

Affiliation: University of Florida School of Medicine, Gainesville, FL, USA.

ABSTRACT

Background: Polycythemia vera is defined as a chronic myeloproliferative disorder characterized by increased red blood cell count. There have been no reports on mesenteric thrombosis resulting from iatrogenic polycythemia.

Methods: We present a patient with a history of non-small cell lung cancer undergoing maintenance oral chemotherapy on tarceva and adjunctive use of procrit. The patient presented to our emergency department with an acute abdomen and was found to have ischemic bowel from unmonitored procrit, which lead to hyperviscosity of blood and mesenteric infarction.

Results: The patient remained intubated with ventilator support. He refused a tracheostomy. He continued on feeding through the J port of the nasojejunal tube. His white cell count, and hematocrit and creatinine levels remained normal. Procrit use and chemotherapy were not restarted. He was transferred to a subacute nursing facility for further treatment.

Conclusions: Procrit and other erythropoiesis stimulating drugs can cause significant morbidity and mortality with an increased risk of cardiovascular events, gastrointestinal bleeding, thromboembolism and stroke. This case report suggests that without closely monitoring hematocrit levels, epoetin may also be associated with an increased risk of mesenteric infarction.

No MeSH data available.


Related in: MedlinePlus

Lower abdomen with diffuse dilatation of the large bowel.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4129844&req=5

Figure 2: Lower abdomen with diffuse dilatation of the large bowel.

Mentions: CT scan revealed diffuse dilatation of the esophagus, stomach, small bowel and large bowel (Figures 1 and 2). General surgery was simultaneously consulted for the acute abdomen. Hematology was also considered, and suspected iatrogenic rise in H/H was secondary to the unmonitored use of procrit. Surgical consultation was also recommended for bowel ischemia due to hyperviscosity from the elevated hematocrit level and/ or venous thrombosis. The patient was taken to the operation room emergently for suspicion of ischemic gut because of elevated lactate levels with an acute abdomen. Exploratory laparotomy showed that he had a significant amount of necrotic bowel from the sigmoid to the ileum. The operation included an enterectomy and subtotal colectomy. The operative team also suspected the source to be secondary to hyperviscosity and/or mesenteric thrombosis. He was taken to the ICU post-operatively.


Mesenteric infarction due to iatrogenic polycythemia.

Skoog K, Carmelle-Elie M, Ferguson K - World J Emerg Med (2013)

Lower abdomen with diffuse dilatation of the large bowel.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4129844&req=5

Figure 2: Lower abdomen with diffuse dilatation of the large bowel.
Mentions: CT scan revealed diffuse dilatation of the esophagus, stomach, small bowel and large bowel (Figures 1 and 2). General surgery was simultaneously consulted for the acute abdomen. Hematology was also considered, and suspected iatrogenic rise in H/H was secondary to the unmonitored use of procrit. Surgical consultation was also recommended for bowel ischemia due to hyperviscosity from the elevated hematocrit level and/ or venous thrombosis. The patient was taken to the operation room emergently for suspicion of ischemic gut because of elevated lactate levels with an acute abdomen. Exploratory laparotomy showed that he had a significant amount of necrotic bowel from the sigmoid to the ileum. The operation included an enterectomy and subtotal colectomy. The operative team also suspected the source to be secondary to hyperviscosity and/or mesenteric thrombosis. He was taken to the ICU post-operatively.

Bottom Line: Procrit use and chemotherapy were not restarted.He was transferred to a subacute nursing facility for further treatment.Procrit and other erythropoiesis stimulating drugs can cause significant morbidity and mortality with an increased risk of cardiovascular events, gastrointestinal bleeding, thromboembolism and stroke.

View Article: PubMed Central - PubMed

Affiliation: University of Florida School of Medicine, Gainesville, FL, USA.

ABSTRACT

Background: Polycythemia vera is defined as a chronic myeloproliferative disorder characterized by increased red blood cell count. There have been no reports on mesenteric thrombosis resulting from iatrogenic polycythemia.

Methods: We present a patient with a history of non-small cell lung cancer undergoing maintenance oral chemotherapy on tarceva and adjunctive use of procrit. The patient presented to our emergency department with an acute abdomen and was found to have ischemic bowel from unmonitored procrit, which lead to hyperviscosity of blood and mesenteric infarction.

Results: The patient remained intubated with ventilator support. He refused a tracheostomy. He continued on feeding through the J port of the nasojejunal tube. His white cell count, and hematocrit and creatinine levels remained normal. Procrit use and chemotherapy were not restarted. He was transferred to a subacute nursing facility for further treatment.

Conclusions: Procrit and other erythropoiesis stimulating drugs can cause significant morbidity and mortality with an increased risk of cardiovascular events, gastrointestinal bleeding, thromboembolism and stroke. This case report suggests that without closely monitoring hematocrit levels, epoetin may also be associated with an increased risk of mesenteric infarction.

No MeSH data available.


Related in: MedlinePlus